ⓘ Heparin-induced thrombocytopenia

                                     

ⓘ Heparin-induced thrombocytopenia

Heparin-induced thrombocytopenia is the development of thrombocytopenia, due to the administration of various forms of heparin, an anticoagulant. HIT predisposes to thrombosis because platelets release microparticles that activate thrombin, thereby leading to thrombosis. When thrombosis is identified the condition is called heparin-induced thrombocytopenia and thrombosis. HIT is caused by the formation of abnormal antibodies that activate platelets. If someone receiving heparin develops new or worsening thrombosis, or if the platelet count falls, HIT can be confirmed with specific blood tests.

Treatment of hit requires discontinuation of treatment with heparin, and protection from thrombosis and choice of an agent which will not reduce the platelet count further. Several options are available for this purpose, mainly used danaparoid, fondaparinux, argatroban, and bivalirudin.

While heparin was discovered in the 1930s, the hit was not reported until 1960-ies.